Nevada, 2018High Wind in Nevada, April 15, 2018
April 15, 2018 · NWS REV · 2 events in 2 counties and zones
A fast moving spring storm moved into the Sierra Nevada late on the 15th and passed to the east late on the 16th. Gusty winds developed during the early morning hours of the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving spring storm moved into the Sierra Nevada late on the 15th and passed to the east late on the 16th. Gusty winds developed during the early morning hours of the 15th. The cold front associated with the system passed on the night of the 15th causing snow levels to rapidly fall. However, only light snow totals were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 15, 2:03 PM PST, 32 minutes earlier.
Area forecast discussion, Apr 15, 2:03 PM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Reno NV
303 PM PDT Sun Apr 15 2018
.SYNOPSIS...
A fast moving storm will continue to bring strong winds through
this evening, with rain and snow this evening through Monday.
Slick road conditions are likely tonight and Monday morning
especially near the Sierra. A weaker storm could bring light rain
and snow showers Wednesday through Thursday. Below average
temperatures are expected Monday through Thursday with warmer
conditions returning by next weekend.
&&
.SHORT TERM...
A fast-moving, cold storm will continue to push through the
region tonight through Monday. Strong winds have developed around
the region with gusts 40-55 mph. These winds will continue through
the evening with stronger winds likely along wind prone areas
of US-395. Areas of blowing dust have already developed east of
US-95 in Pershing/Churchill/Mineral Counties. This may bring rapid
reductions to visibility along I-80 between Lovelock and
Winnemucca and on US-50 between Middlegate and Austin.
Rain/snow is already starting to move into northern CA this
afternoon and will push through the northern Sierra and Tahoe
Basin by this evening and overnight. A short burst of rain/snow
will spillover into the Reno-Carson City area this evening then
becoming convective snow showers after midnight and into Monday
morning. Storm total snowfall still looks to be on track with 3-6
inches around the 6000ft elevation in the Sierra, including around
the Tahoe Basin. For the High Sierra above 7000 feet, expect to
see higher amounts up to 6-12 inches, especially along the Sierra
crest.
For anyone traveling in the Sierra today, its advised that you
complete your travel by 5pm this afternoon. Conditions will
deteriorate sharply this evening in the Sierra with periods of
whiteout conditions over the Sierra passes between 5pm and 11pm
this evening. For everyone "down here" in western Nevada, we
should prepare for potential for light snow accumulations
generally less than one inch by tonight. It could make for a slick
and slow morning commute.
Brisk and cold conditions are expected for Monday, along with snow
showers and snow pellet showers during the afternoon hours. We
could see a stray clap of thunder as well due to the unstable
conditions. We shouldn't see any major snow accumulations on
Monday, although some of the heavier showers could produce rapid
reductions to visibility and slick roads (especially in the
Sierra). Cold temperatures are expected Monday night as we clear
out and see temperatures drop below freezing, including in the
valleys of western Nevada. -Hoon
.LONG TERM...Wednesday through Sunday...
Changes were fairly minimal concerning the mid-week system. Models
remain more consolidated on timing, but have begun to drop the low
on a more southerly track. This track would favor less precipitation
in the Sierra and very little for western Nevada. If models continue
to favor this track in subsequent runs, some adjustments to the
forecast will be needed to scale back precipitation amounts.
Otherwise, the wave's characteristics are similar to previous runs.
Timing for the wave continues to be late Wednesday and Wednesday
night with a fast easterly progression. Winds are expected to be
breezy, but not overly strong. In terms of impacts, this is a fairly
minor wave, but some slick conditions will be possible mainly for
Sierra locations. Only a few inches are possible due to system speed
and trajectory. Snow levels are low for April, but not overly
concerning considering very limited moisture in western Nevada.
Temperatures will remain below average through Thursday night.
Morning lows will generally be around freezing and a concern for
those that have already planted gardens. By Friday, expect ridging
to build over the region allowing for warmer temperatures around
seasonal averages. The warming trend continues into the weekend with
western Nevada highs warming to around 70 degrees and around 60
degrees for Sierra valleys. Boyd
&&
.AVIATION...
Gusty winds are expected to continue into the evening hours with
degraded flying conditions through tonight, and the potential for
flight delays, cancellations or diversions. Gusts have generally
been in the 40-45kt range along the Sierra Front with a few rogue
gusts to 48 kts. Gusts slow a little overnight, but really lose
steam by late Monday morning.
Accumulating snow and IFR conditions are expected at the Sierra
terminals tonight, especially prior to midnight for KTRK-KTVL and
after midnight for KMMH. A shorter period of snow could produce
brief IFR conditions late this evening for KRNO-KCXP. The chances
for snow accumulation on paved areas look minimal for western
Nevada terminals, with a slightly higher chance for KRTS-KMEV than
at other terminals. Some RASN will be possible for Sierra Front
terminals transitioning to light snow showers shortly before
precipitation shuts off around 12Z tonight.
For Monday, unsettled conditions continue with -SHSN especially in
the afternoon and early evening, producing quick periods of
MVFR/IFR conditions especially for the Sierra terminals. Although
winds won't be as strong as today, brisk west to northwest winds
along with the showers (and a slight chance for PM thunder) will
keep turbulent conditions for flights into and out of the region.
MJD/Boyd
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 11 PM PDT this evening NVZ003>005.
Wind Advisory until 2 AM PDT Monday NVZ001.
Lake Wind Advisory until 5 PM PDT this afternoon for Lake Tahoe
in NVZ002.
Winter Weather Advisory until 8 AM PDT Monday NVZ002.
CA...Wind Advisory until 11 PM PDT this evening CAZ070-071.
Wind Advisory until 2 AM PDT Monday CAZ073.
Lake Wind Advisory until 5 PM PDT this afternoon for Lake Tahoe
in CAZ072.
Winter Weather Advisory until 8 AM PDT Monday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Apr 15, 2:12 PM PST, 23 minutes before
Special Weather Statement
National Weather Service RENO NV
312 PM PDT Sun Apr 15 2018
NVZ004-160200-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock,
Silver Springs, Nixon, and Imlay
312 PM PDT Sun Apr 15 2018
...Rural Dust Storm in eastern Pershing and Churchill Counties...
Gusty winds are kicking up dense areas of dust in eastern Pershing
and Churchill Counties which can be seen on satellite and radar.
Areas most affected include Highway 50 from Middlegate eastward
and locations south of Winnemucca like Unionville and portions of
Grass Valley. Expect rapid reductions to visibility generally
less than 1/4 of a mile in these areas. These conditions are
expected to continue through at least 7 PM this evening. It is
best to pull over and turn off lights when driving in a dust
storm.
Portions of Interstate 80 between Lovelock and Winnemucca are also
experiencing reduced visibility due to dust. These areas have seen
reductions down to 1 mile or so. Expect these conditions to also
continue to around 7 PM.
http://weather.gov/reno
High Wind, Mineral/Southern Lyon
- When
- April 15, 2:35 PM PST to 2:36 PM PST
- Where
- Mineral/Southern Lyon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.780, -118.812 (the zone’s center; the record gives no point)
Mesonet station KSPZ, 2 miles west-southwest of Silver Springs (elevation 4269 feet) reported a 58 mph wind gust.
High Wind, Greater Reno/Carson City/Minden Area
- When
- April 15, 2:45 PM PST to 2:46 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Radiosonde Surface Observing Instrumentation System at NWS Reno (elevation 4987 feet) reported a wind gust of 64 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, April 15, 201812 injured · $24 million · EF3 · 31 events
- Tornadoes and Flash Flooding in North Carolina, April 15, 20181 death · 2 injured · $65 million · EF2 · 36 events
- Marine Strong Wind in North Atlantic Coastal Waters, April 15, 20182 deaths · 2 injured · 1 event
- Tornadoes and Hail in North Carolina, April 15, 20187 injured · $2.3 million · EF1 · 10 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 2018$200 · EF2 · 39 events
- Tornado and Damaging Wind in Ohio, April 15, 20181 injured · $125,000 · EF1 · 2 events
- Flash Flood and Hail in North Carolina, April 15, 2018$201,000 · 2 in hail · 14 events
- Tornado and Hail in South Carolina, April 15, 20181 injured · $90,000 · EF0 · 10 events
- Flooding and Heavy Rain in West Virginia, April 15 to 19, 2018$76,000 · 16 events
- Tornado and Damaging Winds in Florida, April 15, 2018$26,000 · EF0 · 31 events
- Flooding in Ohio, April 15 to 17, 2018$68,000 · 4 events
- Damaging Winds in Virginia, April 15 to 16, 2018$35,000 · 57 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754682, 754683.